Wyoming, 2022

High Wind in Wyoming, February 17 to 18, 2022

February 17 to 18, 2022 · NWS CYS · 4 events in 4 counties and zones

Brief period of high winds were observed over southeast Wyoming wind-prone areas including Arlington, Bordeaux, and Buford late in the evening on the 17th with observed wind gusts around 60 to 65 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Brief period of high winds were observed over southeast Wyoming wind-prone areas including Arlington, Bordeaux, and Buford late in the evening on the 17th with observed wind gusts around 60 to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 17, 2:32 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 17, 2:32 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
232 PM MST Thu Feb 17 2022

.SHORT TERM...(This evening through Friday night)
Issued at 245 PM MST Thu Feb 17 2022

Pretty quiet weather today with Visible Satellite showing the
surface snowpack from yesterdays snowfall across most of the
region including western Nebraska. Temperatures have been slow to
recover today, but afternoon max temperatures should climb into
the upper 20s to low/mid 30s across most of the area. Winds have
been increasing early this afternoon across the Wind Prone areas
with gusts up to 57 MPH last hour reported between Arlington and
Elk Mountain. Expect this trend to continue into this evening and
through tonight. Arlington/Elk Mountain and the Bordeaux area will
likely hit criteria with gusts around 65 mph expected. Further
south along the I-80 Summit, not as confident with models showing
the low level pressure gradient increasing after the 700mb flow
climbs over 50 knots tonight. Will keep the Warning out for now,
but did lower the peak gusts a bit. The only other concern for
later today and tonight will be some blowing snow. Looking at area
webcams, this activity is mainly in the form of drifting snow with
only one or two areas showing limited visibility. Blowing snow may
pick up in intensity for a few hours tonight as winds increase,
but not anticipating any winter weather headlines at this time.

For Friday, winds will slowly ease below High Wind criteria early
in the morning once a weak upperlevel shortwave move southeast
across the region. However, expect winds to remain elevated in the
Arlington area and possibly Bordeaux with gusts over 45 mph. It
will become windy everywhere else with occasional gusts of 35 to
45 mph at times. High temperatures Friday afternoon should be 10
to 15 degrees warmer compared to today as 700mb temperatures climb
between -5c to -8c. Other than a few flurries Friday evening or
Friday night in the mountains and towards Chadron/Lusk, pretty
quiet weather will continue with another round of winds possible
on Saturday. Expect winds to gradually increase across the wind
prone areas just before sunrise on Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 156 PM MST Thu Feb 17 2022

An active long term is expected ranging from high winds, widespread
snow, and frigid temperatures. Starting off with the winds, a
widespread high wind event looks more and more likely this weekend.
Winds will quickly ramp-up Saturday morning in the wind prone areas
(ARL, BRX, South Laramie Range & Foothills) as 750/700 mb winds
rapidly intensify with a deepening pressure gradient along and west
of the Laramie Range. This flow aloft maxes out at roughly 70 to 75
kts Saturday evening. Coupled with strong downward omega, it is very
likely that areas outside of the wind prones will see high winds
during this time. Places like Ferris/Seminoe/Shirley
Mountains/Basin, the Laramie Valley, and potentially places in
central Carbon County could see high winds with >50 kt flow aloft
and decent subsidence. For areas east of the Laramie Range, models
already show a very good mountain wave signature in both the omega
field, as well as potential temperature field in a cross section of
the Laramie Range. It is possible that Laramie, Platte, Converse,
and potentially even Goshen Counties see high winds from breaking
mountain waves. High winds look to start diminishing during the day
on Sunday ahead of an approaching front.

The front will usher in our next precipitation event Monday into
Tuesday. An upper-level trough swinging down from western Canada
will bring some moisture to the CWA. Enough to favor some light
snowfall in the lower elevations, and maybe a foot of snow over the
course of two days in the Sierra Madre and Snowy Ranges. Some
guidance is hinting at the front slowing down due to a blocking low
over the Colorado Rockies. This could lead to a prolonged light snow
event for the mountains even after Tuesday.

Along with some moisture, this front will also usher in some Arctic
temperatures. A rapid cooling will occur Sunday through Tuesday,
with well-above average temperatures expected Sunday, and well-below
average temperatures expected Tuesday. Highs for most places on
Tuesday will be in the single digits, as the Arctic front sags
further southward, drawing -30C 700 mb temperatures into the CWA.
Temperatures are expected to start gradually warming after Tuesday,
however, temperatures will still be below average in the teens and
20s for most of the week. Long range guidance suggests perhaps a
brief return to normal temperatures by the end of next weekend.
However, the current pattern looks to favor more cooler temperatures
in the 8 to 14 day outlook.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1021 AM MST Thu Feb 17 2022

Some lingering low-level cloud cover and BR in SE WY should burn off
by this afternoon, leaving VFR conditions. Fairly light winds are
expected in the NE panhandle this afternoon and evening. Some gusty
winds up to 25 kts are possible at SE WY terminals. Widespread LLWS
becomes a concern later tonight as flow aloft increases in speed.

&&

.FIRE WEATHER...
Issued at 136 PM MST Thu Feb 17 2022

No fire weather concerns this weekend through next week. A surface
snowpack will remain over the region into the weekend. For next
week, a strong arctic cold front will push south across the Front
Range and adjacent plains Sunday night and Monday, resulting in
periods of additional snowfall and a very cold last week of
February.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 7 AM MST Friday for WYZ110.

     High Wind Warning from 5 PM this afternoon to 5 AM MST Friday
     for WYZ106.

     High Wind Warning from 8 PM this evening to 5 AM MST Friday for
     WYZ116-117.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...SF
AVIATION...SF
FIRE WEATHER...TJT
Hazardous weather outlook, Feb 17, 4:51 AM MST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
451 AM MST Thu Feb 17 2022

NEZ002-003-019>021-054-055-095-096-181200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
451 AM MST Thu Feb 17 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Snow returns Monday and Tuesday next week with bitterly cold
temperatures behind an arctic front. Accumulations are possible
that could impact travel.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>105-107>109-111>115-118-119-181200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
451 AM MST Thu Feb 17 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds Saturday and Sunday could create serious blowoff and
or blowover risks across much of southeast Wyoming.
Additionally...these strong winds expected to create areas of
blowing snow reducing visibility. Snow returns Monday and Tuesday
next week with bitterly cold temperatures behind an arctic front.
Accumulations are possible that could impact travel.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-181200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
451 AM MST Thu Feb 17 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds this afternoon into Friday morning could result in
areas of blowing snow reducing visibility. High Wind Warnings have
been issued for the wind prone areas of southeast Wyoming to
include Arlington...Elk Mountain...the Interstate 80 Summit and
eastern foothills...as well as Bordeaux on Interstate 25.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds Saturday and Sunday could create serious blowoff and
or blowover risks across much of southeast Wyoming.
Additionally...these strong winds expected to create areas of
blowing snow reducing visibility. Snow returns Monday and Tuesday
next week with bitterly cold temperatures behind an arctic front.
Accumulations are possible that could impact travel.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 17, 3:48 PM MST to February 18, 7:58 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations reported high winds with gusts 60 to 65 mph. WYDOT mesonet station Arlington (KARL) along Interstate 80 measured maximum wind gust at 5:36 PM MST on the 17th. Interstate 80 between Laramie and Rawlins was closed for an extended period of time.

High Wind, Central Laramie Range and Southwest Platte County

When
February 17, 8:26 PM MST to February 18, 5:54 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 8:32 PM MST on the 17th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for 12 hours.

High Wind, South Laramie Range

When
February 17, 9:37 PM MST to February 18, 2:58 AM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford at 10:14 PM MST on the 17th. WYDOT mesonet station Lone Tree (WY36) along Interstate 80 also measured wind gusts of 58 mph. Interstate 80 between Cheyenne and Laramie was closed for an extended period of time.

High Wind, South Laramie Range Foothills

When
February 17, 11:46 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000961, 1000957, 1000999, 1001020.